Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 6, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 8, 1998, 1:47 AM EST for Cabarrus County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 1:47 AM EST (06:47 UTC)
- Expired
- Jan 8, 1998, 2:30 AM EST
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cabarrus County, NC
The radar
The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
980 WFUS1 KGSP 080650 RRA TORGSP NCC025-080730- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 147 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 230 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...CABARRUS COUNTY WEATHER RADAR SHOWED A TORNADO MOVING NORTHEAST AT 60 MPH THAT WILL MOVE INTO CABARRUS COUNTY ALONG INTERSTATE 85...ABOUT 5 MILES NORTHWEST OF HARRISBURG. THE TORNADO WILL MOVE NORTHEAST PARALLEL TO INTERSTATE 85 AS IT APPROACHES CONCORD AND KANNAPOLIS BY 230 AM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 8:40 PM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Jan 7, 8:40 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 840 PM EST WED JAN 07 1998 FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC ON STORM ENTERING ELBERT COUNTY. WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY OF CONVECTIVE INSTABILITY TO KEEP THINGS GOING WELL INTO NIGHT. ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE. HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN THIS SITUATION. NEAL
In the hours before
Local storm report, Jan 7, 10:07 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABLocal storm report, Jan 7, 10:07 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABSpecial weather statement, Jan 7, 10:31 PM EST, 3 hours 16 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1031 PM EST WED JAN 7 1998 ...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF TRANSLATING THESE WINDS TO THE SURFACE. AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE RIDGE. DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MOYER
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Burke, Caldwell | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Polk, Rutherford | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | McDowell | 5 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson, Transylvania, Yancey | 4 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Avery, Mitchell | 4 hr |
| Jan 8, 1:19 AM EST | Tornado Warning | GSP | Mecklenburg | 56 min |
| Jan 8, 2:09 AM EST | Tornado Warning | GSP | Rowan | 21 min |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Avery, Mitchell, Yancey | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Burke, McDowell, Polk, Rutherford | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, McDowell, Transylvania, Yancey | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Polk | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Avery, Burke, Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Mitchell | 4 hr |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.